Hail, Golden Valley
- When
- August 26, 7:23 PM MST to 7:26 PM MST
- Where
- Golden Valley County, Beach
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.920, -104.000
Thunderstorms moved through eastern Montana and approached western North Dakota where an unstable environment with elevated deep layer shear was present. One storm became severe, producing half-dollar size hail at Beach in Golden Valley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms moved through eastern Montana and approached western North Dakota where an unstable environment with elevated deep layer shear was present. One storm became severe, producing half-dollar size hail at Beach in Golden Valley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 26, 4:55 PM MST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 655 PM CDT Fri Aug 26 2022 .UPDATE... Issued at 655 PM CDT Fri Aug 26 2022 Mid level low continues to move across eastern ND bringing widespread rain showers. Lightning has been limited with these showers, although a few rumbles of thunder are possible. Meanwhile continue to monitor for the threat of strong to severe storms in the west this evening. Currently some stronger storms are starting to develop across eastern Montana, and are slowly progressing eastward. Could be a race against sunset though to get here in time for severe weather. That said, CAPE through the evening looks adequate. Shear is lacking in the northwest, and better in the southwest. There are pockets of higher DCAPE at times, although not widespread. Overall the window for severe weather will be brief and generally before midnight this evening in the west. Main threats will be gusty winds up to 60 mph, and perhaps isolated hail up to ping pong ball in size. Remnant showers and thunderstorms then push eastward and diminish overnight. There is a small to moderate chance for fog in any areas that clear out. Confidence was not high enough to place at this time, although may need to be reevaluated at a later update. && .SHORT TERM...(This Afternoon through Saturday) Issued at 232 PM CDT Fri Aug 26 2022 A weak upper low will continue to drift off to the east northeast and eventually up the Red River Valley through the rest of today, bringing with it light to moderate rain over our far south central and southern James River Valley. Weak lapse rates here will likely keep the threat of lightning minimal, but a couple rumbles of thunder cannot be ruled out. Through the rest of the afternoon, we are likely to see some continued clearing ahead of the next shortwave trough, who's axis is currently centered near the Saskatchewan/Alberta/Montana border junction. As height falls spread across our west late this afternoon and into the evening, chances of showers and thunderstorms will increase west. NAM soundings suggests that a narrow band of MLCAPE in the 1000 to 2000 J/kg range will develop right along the ND/MT border with anywhere from 25 to 35 knots of available deep layer shear. The best shear will be across the southwest, but the best upper level forcing will be across the west central and northwest. Still, a few strong to severe pulse or multicell storms/clusters will be possible across the far west with the primary threats being large hail up to the size of ping pong balls and wind gusts to 60 mph. This activity moves east out of the far west tonight, and it should weaken rather quickly as it propagates into the meager lapse rates over the central part of the state. Still, isolated to scattered showers will remain possible across the central and into the James River Valley overnight. Low temperatures tonight will be a touch warmer than last night, mainly in the mid to upper 50s. On Saturday, the trough moves out to the east and quasi-zonal flow will setup across the area most of the day. Later in the afternoon, some low amplitude ridging will move into the west. This pattern will mean a mostly sunny sky through the afternoon and much warmer temperatures with highs back into the lower 80s to lower 90s. .LONG TERM...(Saturday Night through Friday) Issued at 232 PM CDT Fri Aug 26 2022 A stronger upper level trough and cold front approaches Saturday night and moves across the state on Sunday. This will mean more chances of showers and a few thunderstorms. However, instability and shear will be meager with this activity as the trough moves through in a less than optimal time in the diurnal cycle. This will also mean another cool down on Sunday with abundant cloud cover and highs in the mid 70s west to the mid 80s east. Precipitation will move off into the east and diminish Sunday night into Monday with an expansive upper ridge settling in across the western US. Monday will remain on the cooler side with highs mainly in the 70s, but the ridge axis will slowly make its way towards the area through the week, promoting a gradual warmup and mainly dry weather. By Wednesday we should see widespread 80s again and by Friday, some lower 90s could return to the west. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 655 PM CDT Fri Aug 26 2022 VFR conditions look to be found across the area through the forecast period, with the exception of sites under showers, thunderstorms, and patchy fog. A broad area of showers will linger across eastern North Dakota this evening, bringing some low VFR to MVFR conditions. Meanwhile, another round of showers and thunderstorms looks to develop across the west this evening, then push eastward tonight. An isolated stronger storm is possible, along with some MVFR conditions. As showers diminish, low clouds and patchy fog are possible later tonight into Saturday morning. MVFR to perhaps IFR conditions are possible. Confidence was not high enough for fog at this point, however, have placed in some lower clouds in a few sites. Clearing skies and VFR conditions are then expected for the remainder of Saturday. An increased southwesterly wind may also be found. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Anglin SHORT TERM...ZH LONG TERM...ZH AVIATION...Anglin
Hazardous Weather Outlook National Weather Service Bismarck ND 635 PM CDT Fri Aug 26 2022 NDZ001-009-017-018-031>033-040-041-043-044-272345- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 635 PM CDT Fri Aug 26 2022 /535 PM MDT Fri Aug 26 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight A few severe thunderstorms are possible across western North Dakota through this evening. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-272345- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 635 PM CDT Fri Aug 26 2022 /535 PM MDT Fri Aug 26 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance of showers and a few thunderstorms through tonight. Severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
805 PM MDT Fri Aug 26 2022
NDZ031-270230-
Golden Valley ND-
805 PM MDT Fri Aug 26 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL GOLDEN
VALLEY COUNTY THROUGH 830 PM MDT...
At 804 PM MDT, a strong thunderstorm was located near Beach, moving
northeast at 35 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Beach around 810 PM MDT.
Other locations in the path of this storm include Sentinel Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4694 10405 4706 10404 4716 10378 4687 10362
4676 10404
TIME...MOT...LOC 0204Z 235DEG 30KT 4688 10408
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TELKENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT FRI AUG 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL BEACH 46.92N 104.00W
08/26/2022 E0.88 INCH GOLDEN VALLEY ND TRAINED SPOTTER
LITTLE TO NO WIND. HAIL COVERED THE
SIDEWALK.
&&
JAAThe Glasgow radar (KGGW), 243 km away, was scanning. The volume nearest the first event began at 02:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054187.